The Food and Drug Administration has posted a voluntary recall issued by AvKARE, a Tennessee-based pharmaceutical and infection control company. The issue? AvKARE discovered that two of its generic medications had a packaging mixup. Those medications are sildenafil, which is used to treat erectile dysfunction, and trazodone, an antidepressant.
The two medications were inadvertently packaged together during the bottling phase of production at an unnamed third-party bottling facility. Needless to say, any medication switch can be dangerous. The fear with this one is especially geared toward people thinking they are taking the antidepressant while actually taking sildenafil, the active ingredient in the brand-name Viagra. As the FDA makes clear:
“Unintentional consumption of sildenafil may pose serious health risks to consumers with underlying medical issues. For example, sildenafil may interact with nitrates found in some prescription drugs (such as nitroglycerin) lowering blood pressure to dangerous levels. Consumers with diabetes, high blood pressure, or heart disease often take nitrates.”
Yet the unintentional intake of trazodone while a person thinks they are taking sildenafil can also cause problems, including “somnolence/sedation, dizziness, constipation, and blurred vision. These adverse events may be more concerning in elderly patients due to a subsequent increased risk for falls and driving impairment,” the FDA says.
The affected lots of medicines involved in the mix-up include:
- 100 mg tablets of sildenafil with a lot number of 36884, and an expiration date of 03/2022.
- 100 mg tablets of trazodone hydrochloride with a lot number of 36783 and an expiration date of 06/2022.
AvKARE says consumers with questions regarding the recall can contact the company at 1-855-361-3993 Monday-Friday (8 a.m.-4 p.m. CT). It also notes that consumers should contact their doctor immediately if they experience adverse symptoms from taking the mixed-up products.
We’ve reached out to AvKARE to ask for additional comment on the matter.